Oklahoma, 2021

Flash Flood and Hail in Oklahoma, June 6 to 7, 2021

June 6 to 7, 2021 · NWS OUN · 9 events in 5 counties and zones

Numerous thunderstorms developed during the late evening of the 6th into the early morning of the 7th as a low level jet strengthened across southwestern Oklahoma and western north Texas. Reports of strong wind gusts, hail, and isolated flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous thunderstorms developed during the late evening of the 6th into the early morning of the 7th as a low level jet strengthened across southwestern Oklahoma and western north Texas. Reports of strong wind gusts, hail, and isolated flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 6, 2:05 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 6, 2:05 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
305 PM CDT Sun Jun 6 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 222 PM CDT Sun Jun 6 2021

Complex scenario will continue tonight into Monday as upper low
fills and opens ups as it moves ever so slowly northeast.

Had a few storms this morning and storms have begun to develop this
afternoon. Expect to see this activity continue through the
afternoon hours across parts of central and south/southeastern
Oklahoma. Quite a bit of instability, but not much shear. Storms
will likely be pulse-type producing some marginally severe hail and
perhaps some gusty wind as well as heavy rainfall. Expect a lull in
the activity late this afternoon into the early/mid evening.

Later this evening, anticipate additional shower/thunderstorm
development to occur with main areas being across parts of
western/southwestern Oklahoma into north Texas as well as to our
west across west Texas. Activity over our area, possible developing
in the late evening hours, expected to be in response to minor
disturbance rotating around western side of upper low coinciding
with developing llj. Although instability will be decreasing due to
loss of daytime insolation, bulk shear will increase, which should
allow at least some potential for strong to severe storms with this
activity. Slow movement and high PWATs will also result in higher
rainfall rates and some localized flooding.

Meanwhile, expect to see convection develop portions of eastern New
Mexico as minor shortwave moves east out of the southern Rockies.

Several models including HRRR, GFS as well as others support some of
the higher terrain convection making it far enough east to congeal
with the activity already in Oklahoma/north Texas. This complex then
moves/develops east and southeast. Exact location and strength of
this complex is still in question, but most likely area/s would be
southern Oklahoma southward into north Texas.

Expect to see some lingering shower/thunderstorm activity across
parts of south/southeast Oklahoma Monday morning. Although a
downward trend in coverage is anticipated, additional activity will
remain possible during the day as upper low continues to translate
northeast away from the area.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 305 PM CDT Sun Jun 6 2021

By Monday evening through the overnight hours, expecting the upper
low to be centered over the U.S. Midwest, with the opened trough in
place across the Southern Plains.  A southerly low-level jet will be
developing across northeast Texas through southwestern Oklahoma
transporting gulf moisture and increasing the low-level shear.  With
a mid-level vort max in the upper wave above the low-level jet,
would expect the vertical ascent to be sufficient enough to develop
some convection, as mid-level cooling southwest of the upper low
should maintain an unstable environment aloft.  As a result, will
maintain chance POPs in the grids Monday evening and overnight
across southeast and southcentral Oklahoma, to slight chances across
central Oklahoma.  Models differ with the degree of instability
aloft, with both NAM & GFS stronger with up to 2000 J/kg of MUCAPE
in our POP area, while the ECMWF is a bit weaker up to 1000 J/kg. Of
course the convection expected during the short term of the forecast
may also affect the degree of instability late Monday, which also
adds to the uncertainty.  At least based on the more aggressive NAM,
cannot completely rule out a few strong to marginally severe storms.
Ongoing and additional flooding may also be affecting southern
portions of our CWA due to excessive rainfall.  Although both NAM &
Canadian NH models project a bullseye of over two inches of
preciptable water across northeast Texas through Arkansas, southeast
Oklahoma will be approaching two inches Monday night.  At least for
now, a marginal potential for flash flooding across southcentral
through southeast Oklahoma will be the primary hazard to deal with
for Monday night.  With an upper ridge starting to build in from the
west, expecting the trough to move off to the east with the storm
POPs decreasing by Tuesday afternoon.

As the upper ridge continues to build, our entire forecast area
should remain dry through the remainder of the week.  However,
unseasonably hot and muggy summerlike conditions will be the main
issues. Breezy south winds will continue to advect hot and humid
air.  The moisture advection will create a dryline across the
Southern High Plains, with the most abundant moisture of muggy 70-75
degree dewpoints across the central one third of Oklahoma.  Although
slightly drier, much of western Oklahoma and western north Texas
should still see triple digit high temperatures on Wednesday &
Thursday afternoons, while most areas west of I-35 will feel triple
digit heat index values between 100-105 degrees. We should see a
little bit of relief from the heat beginning Friday across northern
Oklahoma and by Saturday across the remainder of our area.  On
Friday, an upper wave digging across the U.S. Northern Plains will
be pushing a surface low across the Central Plains with a dry cold
front moving into northwest Oklahoma, then across most of our area
overnight.  The slightly cooler air should bring temperatures back
down close to seasonably average into the weekend.  A short-wave
ripple in our upper ridge could bring our next chance for storms
across northwest Oklahoma on Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Sun Jun 6 2021

Abundant moisture will allow some MVFR ceilings to continue this
afternoon with some improvement this evening. There will also be
a chance for thunderstorm development across parts of central
Oklahoma this afternoon with a better chance overnight into Monday
morning across the western half of Oklahoma southward into north
Texas. Expect to see MVFR ceilings redevelop late tonight and
continue through end of forecast period. Mainly south/southeast
winds with daytime speeds around 12kts with lighter winds
overnight.

&&

.UPPER AIR...
Issued at 241 AM CDT Thu Jun 3 2021

No Upper Air flights are currently planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  82  68  85 /  50  60  30  10
Hobart OK         66  86  68  91 /  60  30  20   0
Wichita Falls TX  68  86  70  91 /  80  60  30  10
Gage OK           65  88  67  90 /  30  10  10   0
Ponca City OK     66  83  67  86 /  30  50  20  10
Durant OK         67  81  69  85 /  50  70  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....68
AVIATION...30
Hazardous weather outlook, Jun 6, 10:51 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1151 AM CDT Sun Jun 6 2021

OKZ004>048-050>052-TXZ083>090-071700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1151 AM CDT Sun Jun 6 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this afternoon
and tonight across approximately the southern half of Oklahoma
and all of western north Texas.

Isolated strong to severe thunderstorms are possible this afternoon
with a lull in thunderstorms expected during most of the evening.
Scattered to numerous thunderstorms, some potentially strong to
severe, are expected to redevelop late this evening into the
overnight hours.

The primary severe weather hazards will be hail up to the size of
half dollars and wind gusts of 60 to 70 mph. In addition, locally
heavy rainfall is possible. Thunderstorms may cause localized
flooding with high rainfall rates and slow movement.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Scattered thunderstorms will continue and redevelop on Monday with
thunderstorm chances continuing through Tuesday. The potential for
severe weather will be low on Monday and Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jun 6, 2:20 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
320 PM CDT Sun Jun 6 2021

OKZ028-030-040-042-062045-
Pottawatomie OK-Garvin OK-Pontotoc OK-McClain OK-
320 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie...
northeastern Garvin...northwestern Pontotoc and southeastern McClain
Counties Until 345 PM CDT...

AT 316 PM CDT, a strong thunderstorm was located near Wanette, moving
northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Stratford, Asher, Wanette, Byars, St. Louis and Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3477 9703 3500 9714 3514 9693 3490 9677
TIME...MOT...LOC 2016Z 241DEG 6KT 3495 9701

03
Special weather statement, Jun 6, 2:45 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
345 PM CDT Sun Jun 6 2021

OKZ025-062130-
Oklahoma OK-
345 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Oklahoma County Until 430
PM CDT...

AT 344 PM CDT, a strong thunderstorm was located over eastern
Oklahoma City, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Oklahoma City, Midwest City, Del City, Choctaw, Spencer, Nicoma Park,
Tinker Air Force Base, Forest Park, Lake Aluma, Smith Village and The
Capitol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3542 9745 3549 9753 3562 9741 3549 9728
TIME...MOT...LOC 2044Z 235DEG 6KT 3549 9743

03
Special weather statement, Jun 6, 2:57 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
357 PM CDT Sun Jun 6 2021

OKZ017-062145-
Blaine OK-
357 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Blaine County Until
445 PM CDT...

AT 353 PM CDT, a strong thunderstorm was located 4 miles northeast of
Watonga, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Watonga and Hitchcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3605 9821 3585 9821 3579 9838 3580 9842
      3593 9851 3603 9841
TIME...MOT...LOC 2053Z 235DEG 6KT 3591 9838

03
Special weather statement, Jun 6, 2:59 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
359 PM CDT Sun Jun 6 2021

OKZ018-024-062130-
Kingfisher OK-Canadian OK-
359 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Kingfisher and
north central Canadian Counties Until 430 PM CDT...

AT 358 PM CDT, a strong thunderstorm was located near Okarche, moving
north at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Kingfisher and Okarche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3561 9802 3575 9815 3587 9800 3572 9783
TIME...MOT...LOC 2058Z 169DEG 4KT 3573 9800

03
Special weather statement, Jun 6, 3:12 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
412 PM CDT Sun Jun 6 2021

OKZ030-031-042-062200-
Pottawatomie OK-Pontotoc OK-Seminole OK-
412 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Pottawatomie...
northwestern Pontotoc and southwestern Seminole Counties Until 500 PM
CDT...

AT 407 PM CDT, a strong thunderstorm was located 6 miles west of
Byng, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Ada, Konawa, Byng, Francis and Vanoss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3472 9686 3494 9693 3508 9660 3473 9653
TIME...MOT...LOC 2107Z 261DEG 16KT 3486 9678

03
Special weather statement, Jun 6, 3:14 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
414 PM CDT Sun Jun 6 2021

OKZ041-046-050-062215-
Love OK-Carter OK-Murray OK-
414 PM CDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter and Murray Counties Until 515 PM CDT...

AT 412 PM CDT, strong thunderstorms were along a line extending from
near Davis to near Gene Autry to 3 miles south of Overbrook, moving
east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Sulphur, Davis, Lone Grove, Dickson, Springer, Dougherty,
Gene Autry, Overbrook, Lake Of The Arbuckles, Lake Murray and Turner
Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3400 9725 3431 9732 3451 9719 3451 9714
      3453 9716 3456 9715 3459 9688 3433 9688
      3433 9693 3417 9694 3417 9698 3392 9699
TIME...MOT...LOC 2112Z 263DEG 8KT 3450 9707 3431 9706 3402 9717

03

The radar

The Norman radar (KTLX), 84 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kingfisher

When
June 6, 3:23 PM CST
Where
Kingfisher County, 3.94 mi NW of Okarche
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.770, -98.030

Estimated severe wind gust.

Flash Flood, Oklahoma

When
June 6, 3:52 PM CST to 6:52 PM CST
Where
Oklahoma County, Del City to 1.98 mi E of Del City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.450, -97.440

Motorist stranded in area of Cherry Creek Bridge.

Thunderstorm Wind, Kiowa

When
June 7, 2:15 AM CST
Where
Kiowa County, 0.57 mi W of Snyder
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.660, -98.960

Damage reported across Snyder, including downed fences, an old brick store front toppled, and pieces of a grain silo torn off. Time radar estimated.

Hail, Comanche

When
June 7, 2:35 AM CST
Where
Comanche County, 2.19 mi NW of Elgin
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.800, -98.320

Time radar estimated.

Thunderstorm Wind, Tillman

When
June 7, 2:55 AM CST
Where
Tillman County, 4.48 mi SE of Manitou
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.460, -98.930

Tree limbs (4 inch diameter) snapped.

Thunderstorm Wind, Tillman

When
June 7, 3:10 AM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.440, -99.140

Thunderstorm Wind, Tillman

When
June 7, 3:15 AM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.440, -99.140

Thunderstorm Wind, Tillman

When
June 7, 3:20 AM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.440, -99.140

Thunderstorm Wind, Tillman

When
June 7, 3:50 AM CST
Where
Tillman County, 2.07 mi N of Grandfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.260, -98.690

Tree limbs snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966166, 966167, 966197, 966198, 966199, 966200, 966201, 966202, 966230.